Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Finally moving in a direction, but still worried about HIV.
Feb 6, 2010

Dr. Bob,

I've wrote to you before, had a possible exposure in 2003 and since then I had 11 negative HIV tests out to December of 2009. All sorts of tests, antibody and DNA.

Just got a call from an immunologist I saw on Monday in Pittsburgh and he said my testosterone level is low and also Lupus came back as high or positive I believe he said. I've been worried because my legs have been thinning. I feel fine and have not been sick in a long time, but very worried about losing muscle mass.

I asked him about Androgel and he said oh no don't start taking stuff cause that will mess up tests, we need to find out the reason for it.

Could these be indicators of HIV infection? Is the low testosterone causing muscle breakdown and therefore indicating a false positive for Lupus? In other words could it be lupus like symptoms, but yet I don't have actual Lupus?

I mentioned HIV again and he really didn't think it would be that because of the 11 negatives, but that thought is always in my mind.

I don't want him thinking it's Lupus and giving me immunosuppressant drugs when I might have underlying HIV infection...

Even though I know you would say it was unwarranted, I did have another CD4 done as it was 1000 in 2004 and 701 in 2009.

Thanks,

M.

Response from Dr. Frascino

Hello M,

You finally see a competent physician (hurrah for my fellow clinical immunologists!) who is appropriately evaluating your problem and yet you choose to doubt him and continue to fixate on a disease you could not possibly have???? What's up with that??? Frevinsakes!!! Dude, be reasonable! Eleven, count them, eleven negative HIV tests (including DNA PCR and antibody tests) plus two completely normal CD4 cell counts out to six years (six years!!!!!) and still you worry about HIV??? Exactly what part of "HIV negative" are you having difficulty understanding???

Briefly, responding to your questions:

1. I agree you should not begin testosterone replacement therapy until the evaluation is complete and we completely understand what's going on.

2. Could your results be indicators of HIV? No, of course not, silly, silly boy! You're HIV negative. Did you forget again already?

3. Low testosterone does not cause false-positive lupus tests!

4. Yes, it's possible to have lupus-like symptoms and not have lupus. That's what your clinical immunologist is currently evaluating. None of this has anything to do with HIV!

5. Your fears of an inaccurate lupus diagnosis and getting immunosuppressive drugs inappropriately because of an unrecognized underlying HIV infection is totally looney tunes.

6. Yes, I would indeed say your repeat CD4 count was unwarranted (as was the initial CD4 count). That both returned completely normal results confirms my opinion. I rest my case.

M, you may indeed have a medical problem, such as lupus or another autoimmune disease in addition to hypogonadism (low testosterone). This may indeed explain your symptoms. Give the immunologist a chance to complete his workup and explain his results to you. In the meantime, if you can not get HIV out of your head, you need to see a head doctor! Yep, it's off to the psychiatrist if you can't accept the reality of your overwhelming and incontrovertible HIV-negative test results.

Write back after your evaluation is complete and I'll post your followup.

Good luck.

Dr. Bob



Previous
Saint to Sinner Part VI
Next
PLEASE DOC.... PATIENT TO DENTIST INFECTION.... PLEASE READ ASAP

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement